Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 73, NWS Norman, OK

May 2, 2018Caddo County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 2, 2018, 6:18 PM CDT for Caddo County, Oklahoma. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2018, 6:18 PM CDT (23:18 UTC)
Expired
May 2, 2018, 7:00 PM CDT
In force
42 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

County Caddo County, OK

The radar

The Norman radar (KTLX), 104 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 6:41 PM CDTHAIL 1.25Gracemont, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 12:59 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.3 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2018-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 517 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2018-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
517 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
695 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

851 
WUUS54 KOUN 022318
SVROUN
OKC015-030000-
/O.NEW.KOUN.SV.W.0073.180502T2318Z-180503T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
618 PM CDT WED MAY 2 2018

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  West central Caddo County in southwestern Oklahoma...

* Until 700 PM CDT

* At 618 PM CDT, a severe thunderstorm was located 4 miles northeast
  of Carnegie, moving east at 25 mph.

  HAZARD...Two inch hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Carnegie, Binger, Fort Cobb, Gracemont, Fort Cobb Reservoir,
  Alfalfa and Albert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

&&

LAT...LON 3533 9836 3524 9824 3510 9829 3505 9862
      3527 9862
TIME...MOT...LOC 2318Z 252DEG 20KT 3515 9855 

HAIL...2.00IN
WIND...60MPH
 
$$

MAHALE
1 follow-up statement
006 
WWUS54 KOUN 022329
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
629 PM CDT WED MAY 2 2018

OKC015-030000-
/O.CON.KOUN.SV.W.0073.000000T0000Z-180503T0000Z/
Caddo OK-
629 PM CDT WED MAY 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR CENTRAL CADDO COUNTY...

At 628 PM CDT, a severe thunderstorm was located near Fort Cobb
Reservoir, moving east at 25 mph.

HAZARD...Two inch hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Binger, Fort Cobb, Gracemont, Fort Cobb Reservoir and Albert. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 3506 9852 3528 9857 3533 9836 3524 9824
      3510 9829
TIME...MOT...LOC 2328Z 249DEG 20KT 3516 9844 

TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
 
$$

MAHALE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:10 PM CDT, 4 hours 8 minutes earlier.

Area forecast discussion, May 2, 2:10 PM CDT, 4 hours 8 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Norman OK
210 PM CDT Wed May 2 2018

.DISCUSSION...
Latest surface observations and satellite show enhanced cumulus
and some glaciation along a sharpening dryline now across the
eastern Texas Panhandle. Deeper convection has been ongoing for an
hour or so further north, near a weak surface front across the far
northern Texas Panhandle into the Oklahoma Panhandle. NSSL mobile
sounding at Elk City from 18z shows a weak capping EML and this
should continue to errode as forcing for ascent increases from
approaching deep closed low and embedded minor shortwave trough.

Latest RAP mesoanalysis shows moderate to strong instability has
already developed across western Oklahoma and western north Texas
with MLCAPE as high as 3,000 J/kg and effective shear of 50-60
knots. This parameter space, along with nearly perpendicular shear
vectors to the sharpening dryline, is more than favorable for
supercells. Other concerns include climatologically low LCL
heights. One mitigating factor to a potentially higher-end tornado
threat will be somewhat weak low level shear. Our bigger tornado
events tend to have larger 0-1km bulk shear and SRH values.
Nevertheless, 15-20 kt 0-1km shear and low LCLs with the
aforementioned parameter space is concerning and tornadoes,
including a few significant tornadoes are possible given the
proper storm evolution. Some cold pool expansion and resulting
consolidation may occur with the ongoing convection across
northeast Texas Panhandle and the Oklahoma Panhandle. This could
evolve into a cluster or line of convection that posses mainly a
damaging wind threat later in the evening across northern
Oklahoma. This evolution is uncertain at the moment and we'll
continue to monitor trends.

Suite of CAMs have varied some from run to run and model to
model. The spectrum of solutions generally supports the above
thinking, and we'll continue to watch the trends in observations
through the late afternoon and evening and add more detail to the
forecast when we can.

Regardless of how early on more discrete supercells evolve, some
tornado threat will persist into the night given such a moist
boundary layer with only modest stabilization. The threat could
persist into the early morning hours and some localized flooding
could occur particularly across eastern and southern sections of
the area once shear vectors become a little more parallel to a
potential cluster or line of convection. Depending on the extent
of convection and magnitude/breadth of convective overturning,
some thunderstorm threat and severe potential will persist across
roughly the southeast half of the area into tomorrow afternoon.

The rest of the forecast is relatively unchanged. Northwesterly
flow will gradually back and become more zonal with at least one
or two minor shortwaves resulting in convection by early next
week.

BRB

&&

.FIRE WEATHER...
Elevated fire weather conditions could occur tomorrow afternoon
across far western Oklahoma and portions of north Texas. Greenup
may limit the threat of significant spread however. ERC-G values
are on the high end of normal currently.

BRB

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  81  68  83  56 /  20  70  30  10
Hobart OK         84  66  86  55 /  40  50  20   0
Wichita Falls TX  85  69  86  60 /  20  70  40  10
Gage OK           85  61  81  50 /  40  30   0   0
Ponca City OK     84  69  85  54 /  20  70  30  10
Durant OK         81  70  78  66 /  20  70  70  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

26/12
Hazardous weather outlook, May 2, 12:20 PM CDT, 5 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1220 PM CDT Wed May 2 2018

OKZ004>048-050>052-TXZ083>090-031730-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1220 PM CDT Wed May 2 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
There is a moderate risk for severe thunderstorms across parts of
northwestern. There is an enhanced or slight risk for severe
thunderstorms over much of the rest of central and southeastern
Oklahoma and adjacent parts of northern Texas.

Location...
The moderate risk area in northwest of a line from Alva to Taloga
to Hammon to Reydon. The enhanced risk covers the area south and
east of the moderate risk, and west and of a line from Stillwater
to Oklahoma City to Duncan Oklahoma to Electra Texas and north of
a line from Electra to Grayback to Quanah Texas. The slight risk
covers the remainder of western north Texas and that part of
Oklahoma east of the enhanced risk and west of a line from
Holdenville to Marietta.

Timing...Severe thunderstorms may develop in western Oklahoma as
early as 2 PM. The severe risk will extend through the night
across much of the area.

Impacts...
The most common impact this afternoon and evening will be very
large hail to the size of softballs and wind gusts to 80 mph.
There is a medium tornado potential in the enhanced and moderate
risk areas of western, central and northern Oklahoma where strong
tornadoes are possible. Overnight, the most common impact will be
damaging wind gusts.

Discussion...
Scattered severe supercell thunderstorms are expected to form
along a dry line in the eastern Texas panhandle and western
Oklahoma in the early to mid part of the afternoon. Through the
afternoon, the storms will continue to develop farther south along
the dryline across southwestern Oklahoma and perhaps into the
western portions of north Texas. Instability will be very high
along with favorable wind fields for severe storms to form
quickly. Hail larger than baseballs can be expected with the
strongest storms. The strength of the vertical wind shear and high
instability will support the potential for tornado formation, and
the chance for a strong tornado in the moderate or enhanced risk
area from mid afternoon into early evening. These storms will move
northeast across the area through the evening.

Overnight, another impulse from the larger storm system will
generate new thunderstorms across north Texas and central and
southern Oklahoma. These storms will likely develop into an
organized line of storms with some severe storms possible. The
most likely impact from this storms will be damaging wind gusts.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
the Oklahoma and northern Texas should prepare for severe weather
operations today and tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
Thunderstorms will be ongoing Thursday morning in central and
southern Oklahoma. As a dry line and front arrive, new
thunderstorms are expected across southeastern Oklahoma. Any of
these will be potentially severe. The most common impact will be
damaging wind gusts in the morning and damaging wind gusts and
large hail later in the day. Locally heavy rainfall will also be
possible. There is a low chance for non- severe thunderstorms in
southeastern Oklahoma Friday.

There is also a chance for thunderstorms next Tuesday.

.Fire Weather.
Near-critical fire weather conditions are expected to the west of
an advancing dry line over western Oklahoma and adjacent parts of
northern Texas during the day Thursday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, May 2, 5:08 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
508 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             4 SE QUANAH             34.25N 99.69W
05/02/2018  E2.00 INCH       HARDEMAN           TX   BROADCAST MEDIA

&&

RBARNES
Local storm report, May 2, 5:25 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
525 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     TSTM WND DMG     2 S GOTEBO              35.04N 98.87W
05/02/2018                   KIOWA              OK   EMERGENCY MNGR

            HIGHWAY POLES DOWN AT US 54 AND 1360.

&&

RBARNES
Local storm report, May 2, 5:37 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
537 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TORNADO          6 NE MOUNTAIN VIEW      35.16N 98.68W
05/02/2018                   WASHITA            OK   TRAINED SPOTTER

            BRIEF TORNADO OBSERVED.

&&

RBARNES
Local storm report, May 2, 5:42 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
542 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     HAIL             1 ENE ALTUS             34.65N 99.32W
05/02/2018  E0.75 INCH       JACKSON            OK   TRAINED SPOTTER

&&

MAD
Local storm report, May 2, 5:43 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
543 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     HAIL             ALTUS                   34.64N 99.33W
05/02/2018  E1.00 INCH       JACKSON            OK   EMERGENCY MNGR

&&

MAD
Local storm report, May 2, 5:49 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
549 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND GST     3 N VERNON              34.20N 99.29W
05/02/2018  E65 MPH          WILBARGER          TX   TRAINED SPOTTER

            60 TO 70 MPH WINDS ESTIMATED.

&&

RBARNES

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 2:36 PM CDTSpecial Weather StatementOUNBeckham24 min
May 2, 2:39 PM CDTSpecial Weather StatementOUNHarmon21 min
May 2, 2:46 PM CDTSpecial Weather StatementOUNHarper29 min
May 2, 2:52 PM CDTSevere Thunderstorm WarningOUNHarper19 min
May 2, 2:54 PM CDTSevere Thunderstorm WarningOUNHarmon51 min
May 2, 3:08 PM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills52 min
May 2, 3:16 PM CDTSpecial Weather StatementOUNHarper44 min
May 2, 3:20 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Harmon25 min
May 2, 3:24 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson36 min
May 2, 3:39 PM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills51 min
May 2, 3:48 PM CDTSpecial Weather StatementOUNHarmon27 min
May 2, 3:55 PM CDTSpecial Weather StatementOUNHarper65 min
May 2, 3:55 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Kiowa, Washita50 min
May 2, 4:04 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson, Kiowa41 min
May 2, 4:10 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey, Roger Mills50 min
May 2, 4:23 PM CDTTornado WarningOUNGreer, Kiowa39 min
May 2, 4:27 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman48 min
May 2, 4:42 PM CDTSevere Thunderstorm WarningOUNHarper, Woods31 min
May 2, 4:43 PM CDTSevere Thunderstorm WarningOUNJackson47 min
May 2, 4:56 PM CDTSevere Thunderstorm WarningOUNKiowa, Washita49 min
May 2, 4:59 PM CDTSevere Thunderstorm WarningOUNBlaine, Custer, Dewey46 min
May 2, 5:14 PM CDTSevere Thunderstorm WarningOUNComanche, Jackson, Kiowa, Tillman46 min
May 2, 5:15 PM CDTTornado WarningOUNCaddo, Kiowa, Washita45 min
May 2, 5:29 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman46 min
May 2, 5:35 PM CDTSevere Thunderstorm WarningOUNGreer, Jackson, Kiowa29 min
May 2, 5:57 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Grady48 min
May 2, 5:58 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Kiowa, Tillman62 min
May 2, 6:00 PM CDTSevere Thunderstorm WarningOUNBlaine, Garfield, Kingfisher, Major, Noble45 min
May 2, 6:01 PM CDTSevere Thunderstorm WarningOUNCaddo, Kiowa, Washita44 min
May 2, 6:15 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Tillman45 min
May 2, 6:23 PM CDTTornado WarningOUNTillman37 min
May 2, 6:36 PM CDTSevere Thunderstorm WarningOUNCaddo, Grady39 min
May 2, 6:43 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Grady47 min
May 2, 6:44 PM CDTSevere Thunderstorm WarningOUNGarfield, Noble35 min
May 2, 6:47 PM CDTTornado Warning Considerable damage threatOUNComanche, Cotton, Tillman28 min
May 2, 6:58 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche47 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.